Ask the Vets Pets
A weekly column about pet health care Home
Pet Care Information Especially for Editors About Us Search
DOGS
CATS
OTHER PETS
IMPORTANT INFO
PET OF THE MONTH
LINKS
 
CONTACT US
D2004-18

Dear Daisy Dog

Chelsea, my 10-year-old retriever, started squinting and developed mucous in her eyes shortly after she began taking EtoGesic for arthritis.

The veterinarian prescribed an eye ointment and stopped the EtoGesic, but Chelsea’s eyes have not improved. Could EtoGesic have caused her eye problem?

Daisy Responds

Yes. In some dogs, EtoGesic, a brand of etodolac, may cause dry eye, a painful condition in which the tear glands stop functioning.

Tears have antibacterial and lubricating properties, so dogs with dry eye, also called KCS or keratoconjunctivitis sicca, are prone to eye infections and ulcers of the cornea, the clear covering on the front of the eye.

Dry eye caused by etodolac can be quite severe. Often it doesn’t resolve on discontinuation of etodolac or respond well to treatment.

For this reason, many veterinarians monitor tear production before and during therapy with etodolac. At the first sign of decreased tear production, even before the dog develops dry eye, etodolac should be discontinued.

back to index

  Contact Us